Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 135, NWS Atlanta, GA

June 12, 2013Clayton County, Henry County, Spalding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 12, 2013, 4:12 PM EDT for Clayton County, Henry County, Spalding County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2013, 4:12 PM EDT (20:12 UTC)
Expired
Jun 12, 2013, 5:00 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Clayton County, GA, Henry County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 23 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:30 PM EDTHAIL 1.251 Ese Lovejoy, GAA MEMBER OF THE PUBLIC REPORTED HALF DOLLAR SIZED HAIL JUST NORTHWEST OF HAMPTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3076 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS52 KFFC 122012
SVRFFC
GAC063-151-255-122100-
/O.NEW.KFFC.SV.W.0135.130612T2012Z-130612T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAYTON COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHWESTERN HENRY COUNTY IN NORTH CENTRAL GEORGIA
  NORTH CENTRAL SPALDING COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 500 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOVEJOY...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAMPTON AND SUNNY SIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3350 8441 3354 8431 3335 8411 3327 8433
      3345 8439 3347 8438 3348 8440
TIME...MOT...LOC 2013Z 331DEG 9KT 3345 8433

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:40 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 12, 3:40 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED JUN 12 2013

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
UPPER RIDGE RETREATING WESTWARD AS A MODERATE SHORT WAVE DIGS INTO
THE OHIO VALLEY AND EVENTUALLY THE MID-ATLANTIC STATES TONIGHT
THROUGH THURSDAY NIGHT. FOR TONIGHT...ALTHOUGH THE UPPER RIDGE IS
MAINTAINING SOME MODERATE CAPPING INFLUENCE OVER THE FORECAST
AREA...ISOLATED TO SCATTERED CONVECTION IS POSSIBLE JUST ABOUT
ANYWHERE IN THE FORECAST AREA. RIGHT NOW IT DOES NOT APPEAR THAT
COVERAGE OR INTENSITY WILL BE TOO HIGH...HOWEVER...WITH TEMPERATURES
IN THE LOWER TO MID 90S...MODERATE INSTABILITY MEANS AN ISOLATED
STRONG THUNDERSTORM OR TWO IS NOT IMPOSSIBLE. CHANCES FOR
THUNDERSTORMS INCREASE INTO THE AFTERNOON THURSDAY AS THE TAIL OF
THE OHIO VALLEY SHORT WAVE BRUSHES ACROSS THE REGION AND AN
ASSOCIATED COLD FRONT SWEEPS INTO NORTH GEORGIA....PROGRESSING
SOUTHWARD INTO CENTRAL GEORGIA THURSDAY NIGHT. INSTABILITY AND LIFT
SHOULD BE SUFFICIENT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS BY
THURSDAY AFTERNOON INTO AT LEAST THE EARLY EVENING.

20

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
GFS AND ECMWF COMING INTO BETTER AGREEMENT WITH MOVEMENT OF FRONT
THROUGH THE AREA...AND BY FRIDAY THE FRONT SHOULD HAVE CLEARED ALL
BUT PERHAPS EXTREME SOUTHERN ZONES EARLY. MUCH DRIER AIR WILL
FILTER IN BEHIND THE FRONT AND THERE WILL BE A NOTICEABLE
DIFFERENCE NOT ONLY IN TEMPS BUT HUMIDITY...WITH A 5-7 DEGREE DROP
IN MAX TEMPS BETWEEN THURSDAY AND FRIDAY AFTERNOON. LOWS FRIDAY
NIGHT SHOULD BE BELOW SEASONAL NORMALS...LEADING INTO A FAIRLY
PLEASANT FATHERS DAY WEEKEND CONSIDERING IT IS MID-JUNE. RIDGING
BUILDS BACK IN FOR LATER IN THE WEEKEND AND WITH HIGH PRESSURE IN
THE ATLANTIC WE TRANSITION BACK INTO A MORE NORMAL SUMMERTIME
REGIME...AT LEAST THROUGH MIDWEEK WHEN BOTH GFS AND ECMWF WANT TO
BRING A WEAK FRONT INTO THE AREA. OVERALL FEW CHANGES TO THE
CURRENT EXTENDED FORECAST...SEE PREVIOUS DISCUSSION BELOW.

TDP

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED 405 AM EDT WED JUN 12 2013/
A COLD FRONT WILL BE CLOSE TO CENTRAL GA AND MOVING S STARTING
THURSDAY NIGHT WITH POTENTIAL FOR SEVERE STORMS ASSOCIATED. THE
FRONT EXITS THE FORECAST AREA LATER THURSDAY NIGHT WITH THE GFS
THE FASTEST...THE NAM NEXT AND THE EUROPEAN THE SLOWEST. PRECIP
CHANCES MOST LIKELY WILL HAVE ENDED FOR FRIDAY ALTHOUGH THE
EUROPEAN HOLDS ONTO CHANCES OVER CENTRAL GA. SATURDAY IS DRY AS
HIGH PRESSURE ALOFT OVER THE LOWER MS VALLEY HELPS FOR HOLD ANY
CONVECTION AT BAY...HOWEVER NW FLOW ALOFT IS OVER THE AREA BUT
APPEARS TO HAVE ONLY MINIMAL MOISTURE. SUNDAY APPEARS ONE OF THOSE
DAYS WHERE YOU COULD GO EITHER WAY WITH 20 PERCENT POPS OVER THE
NW HALF OR SO OF THE AREA AS THE UPPER RIDGE FLATTENS AND SOME
INSTABILITY DEVELOPS WITH MINIMAL MOISTURE. FOR NOW WILL JUST HOLD
ONTO 10 PERCENT ACROSS THE NW. THE SOUTHERN EDGE OF THE WESTERLIES
RETURN FOR MONDAY AND TUESDAY WITH INCREASED MOISTURE AND
INSTABILITY ACROSS THE AREA AND THE POSSIBILITY FOR SHORT WAVES TO
ENHANCE THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. A
WEAK COLD FRONT MAY GET INTO N GA FOR WEDNESDAY.

BDL

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS SHOULD PREDOMINATE THROUGH THIS FORECAST PERIOD
OUTSIDE OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY. SCATTERED
AREAS OF MVFR...WITH LOCAL IFR...VISIBILITIES ARE EXPECTED AGAIN
THURSDAY MORNING BETWEEN 06Z AND 14Z. THE ONLY TAF SITE WHERE I AM
CARRYING ANY SUB-VFR CONDITIONS IS KAHN. ISOLATED TO SCATTERED...
MAINLY DIURNALLY DRIVEN...CONVECTION IS EXPECTED THIS AFTERNOON INTO
THE EVENING. HOWEVER THE CHANCES FOR THUNDER AT ANY INDIVIDUAL TAF
SITE IS TOO LOW AT THIS POINT TO INCLUDE IN THE TAFS. WILL CONTINUE
TO WATCH AND AMEND FOR ANY SPECIFIC THREATS TO INDIVIDUAL TAF
AIRFIELDS. BETTER CHANCES FOR THUNDERSTORMS MOVE IN THURSDAY IN
ADVANCE OF AN APPROACHING COLD FRONT...BUT MAINLY AFTER THE END OF
THIS FORECAST PERIOD. WINDS WILL REMAIN WESTERLY MAINLY AT 7KT OR
LESS THROUGH 12Z...INCREASING TO 10-14KT BY 16Z WITH GUSTS 18-24KT.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ON CIGS...VSBY AND WINDS. MEDIUM CONFIDENCE ON
CONVECTIVE TRENDS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  67  87 /  30  60  30   5
ATLANTA         74  90  68  84 /  30  60  30   5
BLAIRSVILLE     67  86  58  81 /  30  50  10   5
CARTERSVILLE    70  90  64  85 /  30  50  20   5
COLUMBUS        75  96  73  90 /  30  40  50   5
GAINESVILLE     71  90  66  84 /  30  60  20   5
MACON           72  95  70  89 /  30  40  50   5
ROME            70  90  64  86 /  30  50  10   5
PEACHTREE CITY  70  92  64  86 /  30  60  30   5
VIDALIA         73  96  72  90 /  30  40  50   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....TDP
AVIATION...20
Hazardous weather outlook, Jun 12, 10:45 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT WED JUN 12 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 AM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING...

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAIN WITH
ANY STRONG THUNDERSTORMS.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA THIS
AFTERNOON. IN ADDITION...THE REMNANTS OF A THUNDERSTORM COMPLEX THAT
MOVED THROUGH WEST VIRGINA AND SOUTHWESTERN VIRGINIA SHOULD DRIFT
SOUTH AND SOUTHEAST TOWARD GEORGIA TODAY...WHICH MAY HELP TO TRIGGER
THUNDERSTORMS. INSTABILITY WILL INCREASE THROUGH THE AFTERNOON WITH
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING. WITH THE HIGH LEVELS
OF INSTABILITY IN PLACE...SOME OF THESE STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL MOVE ACROSS THE
AREA THURSDAY AFTERNOON AND NIGHT. MODERATE INSTABILITY WILL ALLOW
FOR THE POTENTIAL OF SCATTERED STRONG AND ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING.

SCATTERED THUNDERSTORMS WILL RETURN MONDAY AND TUESDAY AS MOISTURE
AND INSTABILITY RETURN TO THE AREA ALONG WITH THE POTENTIAL FOR
UPPER LEVEL DISTURBANCES TO ENHANCE THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 12, 4:08 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT WED JUN 12 2013

GAZ055>057-122100-
408 PM EDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SPALDING...HENRY AND CLAYTON COUNTIES UNTIL 500 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOVEJOY...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 MPH AND DIME SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 500 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LOVEJOY...
BONANZA...ATLANTA MOTOR SPEEDWAY...HAMPTON...SUNNY SIDE...WALKER
MILL...EXPERIMENT...HIGHLAND MILLS...TOWALAGA...GRIFFIN...LUELLA AND
LOCUST GROVE.

&&

LAT...LON 3333 8405 3322 8434 3346 8437 3349 8426
TIME...MOT...LOC 2008Z 329DEG 6KT 3343 8430

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:08 PM EDTSpecial Weather StatementFFCSpalding52 min
Jun 12, 4:27 PM EDTSpecial Weather StatementFFCButts, Henry48 min
Jun 12, 4:34 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Spalding41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.